Thunderstorm Wind, Scotts Bluff
- When
- June 30, 6:43 PM MST
- Where
- Scotts Bluff County, 1.24 mi NE of Scottsbluff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.880, -103.650
Received report of 1-inch tree limbs broken.
A line of strong thunderstorms developed across eastern Wyoming producing severe outflow winds moving into the Scottsbluff area during the evening of the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A line of strong thunderstorms developed across eastern Wyoming producing severe outflow winds moving into the Scottsbluff area during the evening of the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 30, 4:35 PM MST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 535 PM MDT Thu Jun 30 2022 .SHORT TERM...(This evening through Saturday night) Issued at 225 PM MDT Thu Jun 30 2022 Precip chances continue to be the primary forecast challenge in the short term. Currently...Surface frontal boundary lays along a line from Sidney to just north of Cheyenne...westward to a low pressure system analyzed just south of Riverton this afternoon at 18Z. Surface winds still south here at Cheyenne and southwest out by Laramie...so front has not come through as of yet at these two locations. Had a line of showers come through the southern CWA earlier this morning that has stabilized the atmosphere. But we have seen pockets of sunshine with temperatures climbing to the low 80s here at Cheyenne and mid 70s at Laramie. Seeing another area of thunderstorms out by Rock Springs moving east along the I-80 Corridor heading for Carbon County Latest short term RAP guidance from SPC's Mesoanalysis page showing surface based CAPE increasing...currently at around 800 to 900 J/KG here at Cheyenne and near 1000 J/KG at Rawlins. We continue to destabilize with continued surface heating. HRRR simulated radar does show storms developing once again in the next hour or so as CAPE increases. HRRR/RAP guidance does increase PoPs across the area later this afternoon and continuing it into the mid evening hours as front stalls near the Laramie Range and an upper shortwave tracks across the front. High PWAT values this afternoon up near .8 inches west of the Laramie Range and near 1.2 inches in the Panhandle. Will keep high PoPs going in the afternoon forecast today through roughly 02-03Z before diminishing with surface heating ending. Looks like a repeat for Friday with the upper shortwave moving northeast into central South Dakota. SPC has a Slight Risk for severe storms across the northern Panhandle and a Marginal Risk for the rest of the Panhandle down into eastern Colorado. With the surface front being pulled east with the upper shortwave...does look like we stand a better chance for severe storms. 0-6km shear values up near 45kts for the Panhandle Friday afternoon into the east slopes of the Laramie Range. Could be a busy day Friday. For Saturday...Looks like less coverage of PoPs as ridge axis moves overhead. But still a chance for the mountains. We will see. So far...the guidance has been pretty poor on PoPs as deep monsoonal moisture has stayed south and east. .LONG TERM...(Sunday through Thursday) Issued at 225 PM MDT Thu Jun 30 2022 No major changes from previous forecasts were made with this update. Convective potential for the Independence Day holiday remains uncertain, but continued to nudge PoPs up slightly from the NBM to maintain slight chance or chance for showers and thunderstorms wording in the forecast for most of the area. Similar nudging was done for Tuesday. Previous Discussion: Fairly active pattern setting up in the long term forecast, with a chance for afternoon showers and thunderstorms just about every day. Near zonal flow aloft will begin to give way to upper level ridging over the western CONUS with an upper level low becoming near stationary across the Pacific Northwest, amplifying the downstream ridge. This feature is expected to become a decent blocking pattern, ultimately locking the upper level low to the western seaboard and preventing much movement within the flow. As mentioned previously, main forecast challenges will remain with the chance for afternoon convection just about every day in the extended forecast, which will largely depend on surges of enhanced moisture advection into the CWA. Current long range model guidance has precipitable water values remaining on the higher side, ranging from 0.75 to 1.5 through the weekend, as a plume of monsoonal moisture pushes northward. This combined with several shortwave disturbances pulsing within the flow should be enough for afternoon showers and thunderstorms to persist this weekend, with Sunday remaining strong for a much better monsoonal moisture push into our region and precipitable water values remaining quite high. With focus being draw to this upcoming holiday, will need to continually monitor the forecast trends, with a high level of uncertainty due to model variability. Earlier GFS model runs indicated a much more favorable environment on Monday for gusty downburst winds and stronger thunderstorm potentials that the recent runs have trended away from, keeping the majority of Gulf moisture advection further to the east. Nevertheless, should be enough residual moisture available to produce isolated showers and thunderstorms in the afternoon. With that being said, it is still a bit too far out to call and will need to be monitored throughout the weekend. In terms of temperatures for the holiday, they are expected to be on the warm side with southeastern Wyoming just slightly above normal. Daytime highs are expected to be in the high-80s to low-90s for areas east of I-25, mid to high-80s for areas to the west, and 60s across the higher terrains. For the Nebraska Panhandle, above normal temperatures expected with daytime highs in the mid-90s. && .AVIATION...(For the 00Z TAFS through Friday afternoon) Issued at 535PM MDT Thu Jun 30 2022 Primary Aviation concern over the next 18 hours will mainly be this evening as a band of moderate to heavy rain showers and thunderstorms moves southeast across southeast Wyoming through 03z this evening...and over southern Nebraska between 02z and 05z late this evening as an upper level disturbance moves across the region. This activity has a history of producing wind gusts of 40 to 55 mph and 2-4 mile VIS across Carbon County. HAZARDS/WEATHER TRENDS: KRWL should be finished with the precipitation as of 00z to 01z, with KLAR and KCYS the next terminals to see a sudden drop in CIGS and VIS as the line of thunderstorms moves across Albany and Laramie counties. Expect moderate to locally heavy rainfall at these two terminals between 00z and 03z. This activity will shift east into the KSNY area later this evening. Added gusty winds and lower VIS to these terminals for the 00z TAF package. Otherwise, will keep an eye on fog development late tonight depending on rainfall amounts. && .FIRE WEATHER... Issued at 225 PM MDT Thu Jun 30 2022 Monsoonal moisture to remain in place today through the weekend before shifting back to the southeast. Afternoon humidity expected to stay above critical levels with this moisture. Good chances for wetting rains this afternoon...especially along the I-80 Corridor. Daily chances for wetting rains through Sunday...before we begin to dry out again. Warmer temperatures and drier air could lead to elevated to critical fire weather conditions next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...MN/MRD AVIATION...TJT FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 424 AM MDT Thu Jun 30 2022 NEZ002-003-095-096-WYZ101-102-011030- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Converse County Lower Elevations- Niobrara County- 424 AM MDT Thu Jun 30 2022 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and isolated thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Marginal Risk for isolated strong to severe thunderstorms exists on Friday. The primary hazards are wind gusts up to 60mph and large hail up to the size of 1 inch in diameter in the strongest of thunderstorms that develop. Scattered showers and thunderstorms are anticipated for each day of the remaining extended forecast. .Spotter information statement... Spotter activation will not be needed. NEZ019>021-054-055-WYZ103>109-011030- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- 424 AM MDT Thu Jun 30 2022 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected during this afternoon and evening. Localized brief, heavy downpours and lightning will be the primary potential hazards. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Scattered showers and thunderstorms are anticipated for each day of the remaining extended forecast. .Spotter information statement... Spotter activation will not be needed. WYZ110>119-011030- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 424 AM MDT Thu Jun 30 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widespread to numerous showers and thunderstorms are expected during this afternoon and evening. Localized brief, heavy downpours, localized flooding, and lightning will be the primary possible hazards, especially along the Interstate 80 corridor. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Scattered showers and thunderstorms are anticipated for each day of the remaining extended forecast. .Spotter information statement... Spotter activation will not be needed. BW
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT Thu Jun 30 2022
WYZ104-105-109-110-113>115-302230-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Laramie Valley WY-Snowy Range WY-
345 PM MDT Thu Jun 30 2022
...Thunderstorms with gusty outflow winds will impact portions of
northeastern Carbon and north central Albany Counties through 430 PM
MDT...
At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Windy Peak to 8 miles
southwest of Medicine Bow to 6 miles northwest of Rawlins. Movement
was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rawlins, Hanna, Sinclair, Medicine Bow, Rock River, Elk Mountain,
Battle Mountain, Separation Lake, Bow River Campground, Deep Creek
Campground, Arlington and Teton Reservoir.
This includes Interstate 80 in Wyoming between mile markers 200 and
288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4211 10752 4210 10661 4231 10605 4194 10584
4143 10598 4157 10750
TIME...MOT...LOC 2144Z 296DEG 29KT 4222 10581 4184 10635 4186 10730
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NatoliSpecial Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Thu Jun 30 2022
WYZ101-103>107-109-110-113>116-302330-
East Platte County WY-Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
North Laramie Range WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Laramie Valley WY-Snowy Range WY-
437 PM MDT Thu Jun 30 2022
...Thunderstorms will gusty winds will impact portions of
northeastern Carbon, northeastern Albany, northwestern Laramie,
Platte and southern Converse Counties through 530 PM MDT...
At 435 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 8 miles northeast of Sinclair to 13 miles southeast
of Garrett. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Bordeaux around 515 PM MDT.
Slater around 520 PM MDT.
Chugwater and Elk Mountain around 530 PM MDT.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 50 and 145.
Interstate 80 in Wyoming between mile markers 215 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4147 10719 4218 10727 4243 10655 4243 10608
4260 10607 4294 10503 4170 10471
TIME...MOT...LOC 2235Z 287DEG 31KT 4185 10700 4195 10545
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
535 PM MDT Thu Jun 30 2022
NEZ095-WYZ106>108-110-112>118-010030-
North Sioux NE-East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Sierra Madre Range WY-
Upper North Platte River Basin WY-Central Laramie County WY-
North Snowy Range Foothills WY-South Laramie Range Foothills WY-
Laramie Valley WY-Snowy Range WY-
535 PM MDT Thu Jun 30 2022
...Thunderstorms with gusty winds will impact portions of western
Sioux, southeastern Carbon, southern Albany, Goshen, northwestern
Laramie and southeastern Platte Counties through 630 PM MDT...
At 533 PM MDT, Doppler radar was tracking thunderstorms, some
strong, along a line extending from 8 miles north of Fort Laramie to
near Bordeaux to 7 miles south of Bosler to near Hog Park Reservoir.
Movement was south at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hog Park Reservoir and Hog Park Campground around 540 PM MDT.
Laramie and University Of Wyoming War Memorial Stadium around 550
PM MDT.
Hutton Lake around 605 PM MDT.
Whitaker around 630 PM MDT.
Other locations impacted by these storms include Hwy 85 At Dry
Rawhide Creek and Hartville.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 26 and 70.
Interstate 80 in Wyoming between mile markers 293 and 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 10705 4104 10704 4151 10569 4195 10489
4254 10475 4252 10405 4200 10407 4134 10488
4099 10549
TIME...MOT...LOC 2333Z 005DEG 32KT 4233 10452 4191 10490 4147 10570
4103 10697
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
627 PM MDT Thu Jun 30 2022
NEZ003-019-020-054-096-WYZ106>108-116>119-010130-
Kimball NE-Scotts Bluff NE-Box Butte NE-South Sioux NE-Banner NE-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
627 PM MDT Thu Jun 30 2022
...A few strong thunderstorms will impact portions of west central
Box Butte, Scotts Bluff, western Kimball, western Banner, southern
Sioux, southeastern Albany, Goshen, Laramie and southeastern Platte
Counties through 730 PM MDT...
At 626 PM MDT, Doppler radar was tracking thunderstorms, some
strong, along a line extending from 10 miles northeast of Fort
Laramie to 10 miles northeast of Whitaker to near Virginia Dale.
Movement was southeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lingle around 635 PM MDT.
Torrington around 645 PM MDT.
Hillsdale around 655 PM MDT.
Morrill, Lyman and Burns around 705 PM MDT.
Mitchell and Stegall around 710 PM MDT.
Hubbard Hill around 720 PM MDT.
Scottsbluff, Gering, Terrytown, Scotts Bluff National Monument and
Scottsbluff Airport around 725 PM MDT.
Panorama Point, Wildcat Hills State Recreation Area and Wildcat
Hills Campground around 730 PM MDT.
Other locations impacted by these storms include Hwy 85 At Dry
Rawhide Creek, Fox Farm-College, South Greeley High, Henry and
Bushnell.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 53, and between
mile markers 56 and 59.
Interstate 80 in Wyoming between mile markers 332 and 402.
Interstate 80 in Nebraska between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4102 10549 4158 10488 4248 10459 4228 10339
4100 10400 4100 10547
TIME...MOT...LOC 0026Z 315DEG 42KT 4230 10434 4151 10472 4101 10536
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RubinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
716 PM MDT THU JUN 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST 2 E TORRINGTON 42.07N 104.15W
06/30/2022 M69 MPH GOSHEN WY ASOS
REPORTED AT TORRINGTON AIRPORT.
&&
TTThe Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
2 thunderstorm wind. Local standard time, as filed.
Received report of 1-inch tree limbs broken.
Scottsbluff Airport ASOS station (KBFF) measured wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032085, 1032086.